New Mexico, 2016

Hail and Damaging Winds in New Mexico, June 6, 2016

June 6, 2016 · NWS ABQ · 6 events in 2 counties and zones

The persistent warm and moisture-rich atmosphere for early June continued to provide the ingredients for strong to severe thunderstorms with heavy rainfall. The strongest storms rolled south off the Sangre de Cristo Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The persistent warm and moisture-rich atmosphere for early June continued to provide the ingredients for strong to severe thunderstorms with heavy rainfall. The strongest storms rolled south off the Sangre de Cristo Mountains. A very intense storm developed near Villanueva and slammed Interstate 40 near Clines Corners with very large hail. One to two inch diameter hail smashed car windshields and piled up several inches deep along U.S. Highway 285 near mile marker 240. Several cars slid off the road into nearby ditches due to the hail. A funnel cloud was reported as well Moriarty. A downburst wind from a decaying thunderstorm around Albuquerque tore the roof off a roller skating rink near Interstate 40 and Juan Tabo. No one was injured. A couple downed trees were also noted across the Albuquerque metro area. The Sunport reported a peak wind gust up to 56 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 2:30 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 2:30 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 PM MDT MON JUN 6 2016

.SYNOPSIS...

An area of low pressure over Nevada will slowly track east
southeast through the middle of the week while subtropical high
pressure over the far eastern Pacific and Old Mexico steadily
loses strength. Moisture will be readily available for showers and
thunderstorms across all but far western New Mexico through this
evening, but drier air will begin infiltrating farther into
western parts of the state Tuesday and into some central areas on
Wednesday. The focus for shower and thunderstorm development will
be over the mountains of northern and central New Mexico with
storms also being concentrated over the northeast to east central
plains this evening. Temperatures will rise a few degrees above
normal in western and central New Mexico on Tuesday with the
warmer than average readings spreading into eastern portions of
the state Wednesday.

&&

.DISCUSSION...

Flow aloft over NM and the greater American Southwest is fairly
light with an extension of the subtropical ridge over the state
and a weak cut-off low over NV. At the surface a southerly fetch
is keeping moist dewpoints intact over the eastern half of NM with
drier air nosing into far western parts of the state. Storms have
initiated over the broader higher terrain ranges, exhibiting a
northwest to southeast motion with stronger cells focusing to the
lee of the Sangre de Cristos. A few higher resolution models
indicate organized convective clusters or an MCS developing into
the northeast plains and propagating into the east central plains
and diminishing by the early morning hours. This seems very
plausible given current steering flow aloft and inflow from south
southeast along with favorable instability profiles, so tonight
forecast was built around this scenario.

Into Tuesday, the low over NV shifts eastward into UT and weakens
into an open wave while drier air aloft continues to seep into
western NM. Some cells are still expected to ignite over the
continental divide Tuesday afternoon, but they would likely be on
the drier side, producing mostly virga or little measurablerainfall.
The central mountain chain would consequently be the focal point
for stronger storms, especially the Sangres. Steering flow would
alter a bit more from the west northwest, and while a few
multicellular clusters might sustain themselves into the plains
Tuesday evening, the overall organization is expected to be less
than tonight.

On Wednesday the remnants of the upper low would work into
Colorado and northeastern NM, but drier air would entrain into
central areas. While much of the forecast area will have
sufficient moisture and instability for a stray storm or two, the
overall number of storms will be fewer than days past.
Temperatures will rise 5 to 10 degrees above normal Wednesday
afternoon.

By Thursday, a gradual northward seepage of moisture is expected
as the remnants of the upper low becomes lost in a general
weakness of the ridge. The moisture will be sufficient for the
higher terrain to see an uptick in storm coverage Thursday, but
the increase is expected to be much more noticeable into Friday
and Saturday. Moisture is impressive on Saturday per the GFS as a
deep low begins developing over the Pacific Northwest and the
ridge shifting over eastern NM and west TX. This would squeeze a
ribbon of healthy PWATS of 0.75 to near 1.0 inch into much of NM.

How long the moisture stays will be the million dollar question,
as the GFS kicks the low eastward across the state, drawing dry
air into NM by Sunday and Monday. In contrast, the European model
retains a much slower track of the Pacific low, keeping a conveyor
belt of moisture incoming into NM for a few more days.

52

&&

.FIRE WEATHER...
Another active thunderstorm day underway...with spotty wetting rains
expected. Better potential for storm organization this evening over
northeast New Mexico than yesterday...with improved inflow and
slightly higher surface dewpoint temperatures across the eastern
plains likely able to sustain a southward progression overnight.
Convection closer to the Continental Divide will likely be of the
dry variety...with gusty and erratic winds. West of the Continental
Divide this afternoon...hot...very dry and unstable conditions exist
once again thanks to a ridge of high pressure shifting east into New
Mexico.

The ridge will be positioned directly over the state Tuesday...with
dry air filtering in behind it and moving beyond the Continental
Divide to near the Rio Grande Valley by afternoon. Hot...very dry
and unstable conditions will once again prevail on the dry side...
with continued chances for storms and wetting rain generally over
the central mountain chain and northeast. Dry air will continue to
penetrate further eastward on Wednesday beyond the central mountain
chain...with any convection along/west of the central mountain chain
likely being dry. A weak Pacific trough will move overhead by
Thursday and generate a round of daytime heating triggered...and
likely dry...convection.

Dryness trends will begin to reverse Thursday night into Friday as a
Monsoon-like pattern develops with the upper high to the east and a
deepening west coast trough allowing for northward moisture
transport from over northern Mexico and far west Texas. Decent
coverage of wetting rain is looking increasingly likely for Fri-Sat
with some potential to extend into early next week if the 12z ECMWF
depiction of a slower and lower closed upper low progression is
correct versus the more progressive GFS solution.

11

&&

.AVIATION...
18Z TAF CYCLE
Similar TAFs this cycle to yesterday's 18z issuance. Highest
probabilities of thunderstorm impacts are at KLVS and KTCC...
followed by KROW and KSAF...then KAEG and KABQ in terms of
rankings. MVFR conditions forecast with thunderstorm impacts...
although brief IFR conditions are possible...especially at KLVS.
Better potential this evening for thunderstorm organization across
NE New Mexico than yesterday evening...with a S-SE progression
overnight. A moderate east canyon/gap wind forecast at KABQ later
this evening with gusts to near 32kts. KFMN and KGUP will be VFR
and free of thunderstorm impacts...but sinking smoke from wildfires
over Arizona may limit visibilities by Tuesday morning. Forecast
confidence too low to include in prevailing or tempo groups at
KFMN/KGUP.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  57  94  54  93 /   5   0   0  10
Dulce...........................  45  87  41  87 /  20  10  10  10
Cuba............................  49  88  47  88 /  10  20  20  20
Gallup..........................  47  89  46  89 /   0   5   0  10
El Morro........................  46  85  44  83 /   0  10   5  10
Grants..........................  50  90  48  90 /   5  20  10  10
Quemado.........................  54  89  53  87 /   5   5   0  10
Glenwood........................  60  94  58  94 /   0   0   0  10
Chama...........................  44  80  40  80 /  40  20  20  30
Los Alamos......................  57  84  59  84 /  40  20  20  20
Pecos...........................  50  84  51  86 /  50  30  40  10
Cerro/Questa....................  49  81  48  83 /  40  40  40  20
Red River.......................  38  71  36  72 /  50  60  40  30
Angel Fire......................  34  74  32  75 /  50  50  40  30
Taos............................  47  84  45  86 /  40  30  30  10
Mora............................  48  81  49  82 /  60  50  50  30
Espanola........................  58  88  55  89 /  30  10  20  10
Santa Fe........................  56  86  55  84 /  40  20  30  10
Santa Fe Airport................  57  88  54  89 /  20  10  20  10
Albuquerque Foothills...........  64  91  61  91 /  20  10  10   0
Albuquerque Heights.............  66  93  63  94 /  10   5  10   0
Albuquerque Valley..............  60  95  58  97 /  10   5  10   0
Albuquerque West Mesa...........  64  95  61  96 /  20   5  10   0
Los Lunas.......................  64  95  60  96 /  10   5  10   0
Rio Rancho......................  63  93  61  94 /  20  10  10   0
Socorro.........................  62  98  60 100 /  10   5   5   5
Sandia Park/Cedar Crest.........  56  87  57  87 /  20  20  20  10
Tijeras.........................  61  89  59  90 /  20  20  20   5
Moriarty/Estancia...............  50  90  50  92 /  30  20  20  10
Clines Corners..................  53  86  53  89 /  50  40  30  10
Gran Quivira....................  56  88  55  89 /  10  10  10  10
Carrizozo.......................  60  90  60  92 /  20  30  10  20
Ruidoso.........................  51  85  52  86 /  20  50  20  30
Capulin.........................  52  80  52  87 /  60  30  40  30
Raton...........................  53  83  53  90 /  60  40  40  20
Springer........................  52  85  50  90 /  60  30  30  20
Las Vegas.......................  50  82  50  86 /  60  40  40  20
Clayton.........................  56  86  57  90 /  60  20  20  10
Roy.............................  55  82  55  87 /  60  30  30  10
Conchas.........................  63  89  63  94 /  60  30  20   0
Santa Rosa......................  60  91  59  98 /  50  30  20   5
Tucumcari.......................  59  92  61  97 /  50  20  20   0
Clovis..........................  59  89  58  92 /  50  10  10   0
Portales........................  60  90  61  93 /  40  10  10   0
Fort Sumner.....................  60  89  60  94 /  40  20  10   0
Roswell.........................  62  94  63  97 /  20  10  10   0
Picacho.........................  56  90  56  91 /  20  30  20  20
Elk.............................  54  85  54  85 /  20  40  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52
Hazardous weather outlook, Jun 6, 4:10 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 AM MDT MON JUN 6 2016

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
510 AM MDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON INTO
TONIGHT FROM THE NORTHERN MOUNTAINS SOUTHEASTWARD ACROSS MUCH OF
EASTERN NM. SOME STORMS MAY BE STRONG OR SEVERE WITH LARGE HAIL
AND DAMAGING WINDS...ESPECIALLY DURING THE LATE AFTERNOON AND
EARLY EVENING. HOWEVER...GIVEN ABUNDANT ATMOSPHERIC MOISTURE FOR
EARLY JUNE...HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A
CONCERN THIS AFTERNOON INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WORK
WEEK AND INTO THIS COMING WEEKEND...FAVORING AREAS ALONG AND EAST
OF THE CENTRAL MOUNTAIN CHAIN TUESDAY THEN ACROSS THE WESTERN AND
NORTHERN MOUNTAINS FROM WEDNESDAY ON. A FEW STORMS MAY BE STRONG
WITH GUSTY WINDS...HAIL AND HEAVY RAIN. ISOLATED FLASH FLOODING
WILL BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS...LARGE HAIL AND
RAIN AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.

40

In the hours before

Special weather statement, Jun 6, 2:05 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT MON JUN 6 2016

NMZ513-515-527-062145-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-RATON
RIDGE/JOHNSON MESA-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
305 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
345 PM MDT...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF STONEWALL...OR 30 MILES
NORTHEAST OF QUESTA...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERMEJO PARK.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION MCCRYSTAL
CREEK CAMPGROUND.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3693 10520 3694 10488 3672 10486 3671 10519
TIME...MOT...LOC 2104Z 357DEG 12KT 3689 10508

CL
Special weather statement, Jun 6, 2:20 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT MON JUN 6 2016

NMZ510-517-062145-
LOWER CHAMA RIVER VALLEY-SAN JUAN MOUNTAINS-
320 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL
345 PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EL RITO...OR 22 MILES NORTHWEST OF
ESPANOLA...MOVING SOUTH AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL RITO AND LAS PLACITAS.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3639 10636 3640 10615 3622 10613 3621 10635
TIME...MOT...LOC 2119Z 354DEG 46KT 3629 10625

CL
Special weather statement, Jun 6, 2:44 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT MON JUN 6 2016

NMZ523-529-062215-
NORTHEAST HIGHLANDS-CENTRAL HIGHLANDS-
344 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
UNTIL 415 PM MDT...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VILLANUEVA...OR 21 MILES SOUTHWEST OF LAS
VEGAS...MOVING SOUTH AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VILLANUEVA...TECOLOTE...VILLANUEVA STATE PARK...RIBERA...CHAPELLE AND
SENA.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 320 AND 337.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION VILLANUEVA
STATE PARK.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3523 10522 3521 10550 3545 10551 3546 10543
      3544 10541 3543 10537 3545 10538 3547 10537
      3549 10526
TIME...MOT...LOC 2143Z 354DEG 49KT 3532 10538

CL
Special weather statement, Jun 6, 3:33 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT MON JUN 6 2016

NMZ508-062300-
SOUTHWEST MOUNTAINS-
433 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 500 PM MDT...

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTH OF MONTICELLO...MOVING EAST
SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWEST SOCORRO
COUNTY.

&&

LAT...LON 3372 10759 3377 10756 3376 10733 3355 10741
TIME...MOT...LOC 2233Z 287DEG 10KT 3371 10746

50
Special weather statement, Jun 6, 3:42 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
442 PM MDT MON JUN 6 2016

NMZ518-062330-
SANTA FE METRO AREA-
442 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SANTA FE COUNTY
UNTIL 530 PM MDT...

AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GALISTEO...OR 18 MILES SOUTH OF SANTA FE...
MOVING SOUTH AT 9 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALISTEO.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 273 AND 284.

&&

LAT...LON 3538 10582 3536 10584 3532 10583 3530 10585
      3528 10585 3526 10605 3545 10600 3547 10588
TIME...MOT...LOC 2241Z 356DEG 4KT 3542 10594

50
Special weather statement, Jun 6, 3:47 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
447 PM MDT MON JUN 6 2016

NMZ513-515-062315-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-EAST SLOPES
SANGRE DE CRISTO MOUNTAINS-
447 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX COUNTY UNTIL
515 PM MDT...

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELIZABETHTOWN...OR 18 MILES EAST OF
QUESTA... MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE NEST...EAGLE NEST LAKE STATE PARK...CIMARRON CANYON STATE PARK
AND ELIZABETHTOWN.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS CIMARRON
CANYON STATE PARK AND EAGLE NEST LAKE STATE PARK.

&&

LAT...LON 3672 10532 3672 10519 3650 10508 3651 10540
TIME...MOT...LOC 2246Z 356DEG 12KT 3667 10526

50

The radar

The Albuquerque radar (KABX), 124 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Torrance

When
June 6, 4:35 PM MST to 4:50 PM MST
Where
Torrance County, 10.78 mi E of (Cqc)clines Corners
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.010, -105.470

Golf ball size hail on Interstate 40 at Clines Corners. Torrential rainfall near 2.5 inches also fell with this storm.

Hail, Torrance

When
June 6, 4:40 PM MST to 4:50 PM MST
Where
Torrance County, 10.78 mi E of (Cqc)clines Corners
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.010, -105.470

Golf ball size hail smashed car windows at Flying C Ranch east of Clines Corners.

Hail, Torrance

When
June 6, 5:35 PM MST to 5:50 PM MST
Where
Torrance County, 8.96 mi SSE of (Cqc)clines Corners
Measured
2 in hail
Property damage
$20,000
Reported by
Department of Highways
Coordinates
34.880, -105.600

Quarter to golf ball size hail, with a few up to hen egg size, accumulated 2 to 4 inches deep along U.S. Highway 285. Three vehicles had to pulled out of ditches in the area.

Thunderstorm Wind, Bernalillo

When
June 6, 5:50 PM MST to 6:00 PM MST
Where
Bernalillo County, 3.32 mi S of Paradise Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.152, -106.699

Tree blown over at home in Taylor Ranch.

Thunderstorm Wind, Bernalillo

When
June 6, 6:00 PM MST to 6:10 PM MST
Where
Bernalillo County, 3.15 mi WNW of Carnuel
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.080, -106.510

Roof partially torn off roller skating rink near Interstate 40 and Juan Tabo.

Funnel Cloud, Torrance

When
June 6, 6:10 PM MST to 6:15 PM MST
Where
Torrance County, Moriarty
Reported by
Trained Spotter
Coordinates
35.000, -106.050

Wall cloud and short-lived funnel cloud spotted near Moriarty.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628161, 628164, 628162, 628168, 628166, 628173.